Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2000, 7:59 PM EDT for Pittsylvania County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2000, 7:59 PM EDT (23:59 UTC)
- Expired
- May 20, 2000, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
172 WUUS51 KRNK 210000 SVRRNK VAC143-210045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 759 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 845 PM EDT * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CALLANDS...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE CALLANDS... CHATHAM... GRETNA... HURT... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:25 PM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 20, 2:25 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT SAT MAY 20 2000 TNGT...NGM AND ETA BOTH HAVE STRONG Q-CONVERGENCE SETTING UP IN EASTERN VA. PLENTY OF RH IN PLACE AND A SURFACE FRONT DRAPING OVER THE AREA SHOULD BE ENOUGH TO WARRANT LIKELY POPS. CAPES EARLY THIS EVENING WILL PROBABLY RANGE FROM 1000 TO 1500 OVER AREA...WITH CURRENT SATELLITE CAPE ESTIMATE OVER DANVILLE OF AROUND 580 J/KG. CONVECTION WEST OF BLUE RIDGE IS POSSIBLE...BUT THUNDER WILL BE ISOLATED. THINKING MORE GENERAL SHOWERS WILL OCCUR IN THE WEST THAN THUNDER. SUN...FRONT STILL HANGING AROUND THE BLUE RIDGE FOR MOST OF THE DAY, SO WILL HAVE TO KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST. WILL PROBABLY BUMP TEMPS UP MOST ZONES DUE TO VERY SLOW PROGRESSION OF FRONT ACROSS AREA. MON...A POCKET OF LOWER DEWPOINTS SHOULD FINALLY REACH THE WEST BY EARLY MONDAY MORNING. DEWPOINT FRONT HOWEVER LOOKS LIKE IT WILL STILL BE HUNG UP IN THE EAST...WITH 500 MB TEMPS AROUND -15C. LOOKS LIKE CONVECTION MAY STILL BE POSSIBLE THERE EARLY IN THE DAY. EXTENDED...TUE AND WED LOOK PARTLY CLOUDY WITH TEMPS A LITTLE BELOW NORMAL ON TUESDAY. LATE WED AND THU BRINGS YET ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. .RNK. .VA...NONE. .WV...NONE. .NC...NONE. HH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:56 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.